Let me preface this post by saying that Darah is totally fine, and did not have to go to the hospital. However, we did have a scare recently and called the Poison Center hotline for the first time. The number, if it isn’t already on your fridge, is 1-800-222-1222.
Here’s what happened: Tim was feeling very ill one night, and also having trouble sleeping. Around 1am he went into our bathroom to take some Tylenol PM. Evidently, he spilled the bottle on the floor. He did a thorough search and thought he got all the pills back into the bottle.
Fast forward to later that morning, about 1 1/2 hours after Darah got up. I walked into the bathroom and found 5 pills just laying on the floor, in plain view. I knew the odds weren’t good that Darah had gotten into them, but I wasn’t 100% sure. So I called the Poison Center hotline.
I was patched through very quickly to someone who asked me what happened. I explained that I found 5 Tylenol PM on the floor of our bathroom, and I thought there was maybe a 5% chance that our child had gotten into them. She asked if I had the bottle or box for the medication, and I did. She asked me to turn it over and if Acetaminophen ingredient at 500 mg was there. I confirmed it. And then she asked if Diphenhydramine ingredient at 25 mg was listed, and I confirmed. This was to make sure that she had the exact right medication.
She then asked for the age and weight of my child.
At Darah’s present weight, which is the key factor for Acetaminophen, she would have needed to ingest 4 in order for liver failure to become a possibility, which is the worrisome side effect of overdosing on this medication. The main problem with this drug is that there are no symptoms to watch for before liver failure begins to occur. So if you think it is possible that your child could have ingested that number or more, a trip to the hospital is a must.
For the Diphenhydramine, Darah could have ingested 3 of the pills and still be ok. There are side effects to watch for that will give you clues, such as excessive sleepiness or hyper activity.
She asked for my zip code, which prepped her to be able to call an ambulance for me, if I wanted one. I thought that was an incredible service, as if you were in a medical emergency, this was one less step for you to take.
The woman asked me how sure I was about the number of pills Darah could have ingested. I knew that Darah getting one down without us being aware was a very slim possibility (as they are rather large pills and she was within our site for all but just a few minutes that morning), and the odds of her getting 4 down was nearly astronomical. I was advised to call back if I start noticing any changes with her, or if I changed my mind and thought that I needed to seek medical attention to be sure.
I’m SO GLAD I called this number. I felt much more at peace about my decision not to take Darah to the hospital because I got the information I needed to make such a decision. I hope I never have to call them again, but should the situation arise, I wouldn’t even hesitate.
When in doubt…..CALL THE POISON HOTLINE! They are extremely competent and get you some very helpful information very quickly.